Hail, Middlesex
- When
- June 22, 3:00 PM EST
- Where
- Middlesex County, Littleton
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.530, -71.500
Penny size hail.
A cold pool of air aloft associated with an upper level low pressure system aided in the development of isolated severe thunderstorms during the afternoon of the 22nd.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOX wrote it up.
A cold pool of air aloft associated with an upper level low pressure system aided in the development of isolated severe thunderstorms during the afternoon of the 22nd.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jun 22, 10:56 AM EST, 4 hours 4 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
1156 AM EDT FRI JUN 22 2007
.SYNOPSIS...
THE NEXT 7 DAYS SHOULD CONTINUE THE WELL BELOW NORMAL PRECIPITATION
PATTERN OF THE PAST MONTH WITH SEVERAL BRIEF BUT POTENTIALLY
SIGNIFICANT THUNDERSTORM EVENTS. CANADIAN COOLNESS GIVES WAY TO
INCREASING HEAT BY THE MIDDLE OF NEXT WEEK.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
SHOWERS OVER VT...NH...AND NORTHERN NY ARE MOVING SOUTH AND
SOUTHEAST...THIS WILL MOVE OVER SOUTHERN NEW ENGLAND THIS AFTERNOON.
UPPER TROF AND COLD POOL MOVING OVER NEW ENGLAND WITH 500 MB TEMPS AT
-20C TO -23C WHILE 850 MB TEMPS ARE AT 6C. OBSERVED MORNING SOUNDINGS
SHOW WET BULB ZERO LEVELS NEAR 6400 FEET WITH LIFTED INDEX VALUES
BELOW ZERO.
ALL IN ALL...A FAVORABLE PROFILE FOR DIURNAL SHOWERS AND SCATTERED
THUNDERSTORMS. THE LOW WET BULB ZERO WILL SUPPORT HAIL GENERATION
THAT ALLOWS THE HAIL TO REACH THE GROUND. WITH 800 MB TEMPS AT
3C...THAT WOULD SUPPORT A FULL MIXING MAX TEMP IN THE LOW TO MID
70S...WITH MID TO UPPER 60S IN THE CLOUDIER NORTHWEST MASS/SOUTHWEST
NH.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SATURDAY/...
CONVECTION DIES RAPIDLY WITH LOSS OF HEATING SHORTLY AFTER 00Z THIS
COMING EVENING. CLOUDS WILL THEN DIMINISH WITH PARTIAL CLEARING
OVERNIGHT.
&&
.LONG TERM /SATURDAY THROUGH THURSDAY/...
SAT SHOULD BE A NICE DAY. SOME CLOUDINESS ROTATING AROUND LOW
PRESSURE PARKED OVER THE CANADIAN MARITIMES MAY BE INITIALLY SLOW TO
DEPART FAR NORTHEASTERN MASSACHUSETTS BUT IT WILL BECOME MOSTLY
SUNNY IN THE AFTERNOON. ELSEWHERE SKIES WILL BE MOSTLY SUNNY ALL
DAY. GFS IS A FEW DEGREES WARMER AT 850 MB THAN NAM. NAM MAX TEMP IS
ONLY 69 AT BDL...NGM GIVES 72...AND GFS GIVES 79 TO BDL. SO...HAVE
NOT CHANGED TEMPS FROM PREVIOUS FORECAST SINCE MID 70S WAS A GOOD
COMPROMISE.
QUIET WEATHER SAT NIGHT AS WEAK HIGH PRESSURE DRIFTS OVER NEW
ENGLAND.
NEXT MAIN FORECAST ISSUE IS FOR SUNDAY. BURST OF INSTABILITY
FORECAST TO RACE ACROSS SOUTHERN NEW ENGLAND BETWEEN 18Z AND 00Z.
BOTH NAM AND GFS HAS TOTAL TOTALS INDEX CLIMBING TO 50. K INDEX
CLIMBS TO ABOUT 30. A PRONOUNCED FRONTAL BOUNDARY...A QUASI COLD
FRONT...MOVES ACROSS THE REGION AT THE TIME OF MAXIMUM HEATING.
TEMPERATURES SHOULD CLIMB TO NEAR 80. LOW LEVEL MOISTURE WILL BE
SOMEWHAT LACKING...WITH DEW POINTS IN THE MID 50S. BUT ONCE AGAIN
THE COLD AIR WILL STILL BE IN PLACE AT 500 MB...WITH -15C TO -18C
FROM SOUTH TO NORTH ACROSS SOUTHERN NEW ENGLAND. BY FAR THE MOST
IMPRESSIVE FEATURE HOWEVER IS A 110 KNOT JET MAX AT 300 MB THAT
DIVES THROUGH NEW YORK STATE WITH THE NOSE OF THE JET PUSHING ACROSS
CONNECTICUT AND RHODE ISLAND. THIS WILL PROBABLY BE ENOUGH TO
TRIGGER STRONG THUNDERSTORMS SOMEWHERE IN OUR FORECAST AREA. BUT
THINK IT WILL ONLY BE SCATTERED COVERAGE SINCE WINDS AT MOST LEVELS
ARE WESTERLY WHICH MAY CUT DOWN ON CONVERGENCE. SO...WITH ALL THAT
SAID...WILL CONTINUE CHANCE OF THUNDERSTORMS AND HAVE UPPED POPS
SLIGHTLY TO NEAR 40 PERCENT IN NORTHERN AREAS...30 PERCENT IN
SOUTHERN AREAS.
ANY THUNDERSTORMS SHOULD EXIT EASTERN MASSACHUSETTS SUNDAY NIGHT
WITH SOME CLEARING SKIES TO FOLLOW.
MONDAY IS A TRANSITION DAY...FOR THE BIG WARMUP THAT BEGINS IN
EARNEST ON TUESDAY. STRONG UPPER LEVEL RIDGE BUILDS ACROSS THE OHIO
VALLEY AND TEMPS SHOULD WARM WELL INTO THE 80S MONDAY. WE ARE IN
NORTHWEST FLOW ALOFT AND GFS MAINTAINS SOME CLOUDINESS AND MOISTURE
IN THE VICINITY. HOWEVER...NAM IS DRY. FOR NOW WILL BE OPTIMISTIC
AND CONTINUE A PARTLY CLOUDY AND DRY FORECAST FOR MONDAY.
TUESDAY AND WEDNESDAY...850 MB TEMPS REACH +22C AS THE UPPER HIGH
SITS OVER NEW ENGLAND. VERY HOT CONDITIONS ARE FORECAST WITH
TEMPERATURES REACHING THE LOWER 90S TUE AND MID 90S WED. THESE MAY
BE UNDERDONE...SINCE MEXBDL HAS 94 ON TUE.
HAVE LEFT A CHANCE OF AFTERNOON THUNDERSTORMS IN THE FORECAST FOR
WEDNESDAY BUT IT IS LOOKING MORE LIKELY THAT IT WILL BE DRY. WILL
LET THE DAY SHIFT ASSESS THE EXTENDED RANGE.
RELIEF IN THE FORM OF THUNDERSTORMS SHOULD COME ON THURSDAY AS THE
UPPER LEVEL HIGH SLIDES SOUTHEASTWARD AND A SURFACE COLD FRONT
SLOWLY APPROACHES FROM THE NORTHWEST.
&&
.AVIATION /16Z FRIDAY THROUGH TUESDAY/...
ADJUSTMENTS TO WIND AND SKY COVER MADE AT LATE MORNING. THE REMAINDER
OF THE FORECAST REMAINS THE SAME FROM 12Z...THAT REASONING FOLLOWS.
AT LEAST ISOLATED THUNDERSTORMS EXPECTED MHT-BOS-HYA REGION 16Z-22Z
TODAY AFFECTING AIR TRAVEL WITH DELAYS. SMALL HAILERS EXPECTED.
GUSTY 35 KTS IN DOWNDRAFTS WITH ISO T STORMS.
OTRW VFR AT THE TAF SITES WITH GENERAL AFTN CIGS OF 3500 TO 5000 FT
IN CU FIELDS. BRFLY MVFR IN TSTMS.
TONIGHT...CLEARING DEVELOPS AND VFR CLR BY 06Z SAT.
OUTLOOK FOR SATURDAY THROUGH TUESDAY...MAINLY VFR CONDITIONS.
SCATTERED THUNDERSTORMS SUNDAY AFTERNOON AND EVENING WITH MVFR
POSSIBLE DURING PASSAGE. NORTHWEST TO WEST WINDS MAY GUST TO 25 TO
30 KNOTS SUNDAY AFTERNOON. SOUTHWEST WINDS MONDAY AND TUESDAY.
&&
.MARINE...
SCA WINDS PROBABLE THIS AFTN AND EVENING E MASS COAST. ISSUED SCA AND
MWS IN THE 4AM PKG FOR THUNDER AND WIND. USED GFS MXG HT AND A BLEND
OF POWER NAM/GFS WIND GUST ALG TO GENERATE WHAT I THOUGHT WAS A
REASONABLE REPLICATION OF THIS AFTNS LAND HEAT GENERATED TRANSFER
ALONG THE NEAREST MILE OF COAST.
FD WINDS ON THE NGM ARE ARD 33KTS THIS AFTN AND EXPECTING THIS TO
TRANSFER DOWN AT TIMES THIS AFTN. CHOPPY WATERS IN GUSTY WINDS
NEAREST MILE OF THE LAND. FURTHER OFF THE COAST..MAYBE 10 OR 15
MILES...WINDS SHOULD BE LESS DUE TO THE COOLER SST/AIRMASS.
WINDS SHOULD SETTLE THIS EVENING.
IN THE LONGER TERM...SOUTHWEST WINDS WILL LIKELY REACH SMALL CRAFT
ADVISORY LEVELS IN GUSTS ON SUNDAY BOTH ON THE NEARSHORE AND COASTAL
WATERS. WINDS WILL DIMINISH ON MONDAY. SOUTHWEST WINDS 15 TO 20
KNOTS MAY KICK UP SEAS ON THE SOUTHERN OUTER WATERS TO AROUND 5 OR 6
FEET TUESDAY-WEDNESDAY AND MAY REQUIRE A SMALL CRAFT ADVISORY AT
THAT TIME.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR
ANZ230>237-250-254.
&&
SYNOPSIS...DRAG
NEAR TERM...WTB
SHORT TERM...WTB
LONG TERM...GAF
AVIATION...WTB/DRAG/GAF
MARINE...DRAG/GAFHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 441 AM EDT FRI JUN 22 2007 ANZ230>237-250-254-255-CTZ002>004-MAZ002>024-026-NHZ011-012-015- RIZ001>008-230845- BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND- BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND- COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA OUT 40 NM...INCLUDING THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY- COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA OUT 20 NM- COASTAL WATERS FROM MONTAUK NY TO BLOCK ISLAND RI TO MARTHAS VINEYARD MA TO NANTUCKET MA SOUTHEAST TO 20 NM-HARTFORD CT- TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-EASTERN FRANKLIN MA- NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-WESTERN ESSEX MA- EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA- EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-SOUTHERN WORCESTER MA- WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-SUFFOLK MA- EASTERN NORFOLK MA-NORTHERN BRISTOL MA-WESTERN PLYMOUTH MA- EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA- BARNSTABLE MA-DUKES MA-NANTUCKET MA-NORTHERN MIDDLESEX MA- CHESHIRE NH-EASTERN HILLSBOROUGH NH- WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI- SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI- WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI- 441 AM EDT FRI JUN 22 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...MASSACHUSETTS...CENTRAL MASSACHUSETTS...EASTERN MASSACHUSETTS...NORTHEAST MASSACHUSETTS...SOUTHEAST MASSACHUSETTS...WESTERN MASSACHUSETTS...MASSACHUSETTS COASTAL WATERS...SOUTHERN NEW HAMPSHIRE...NORTHERN RHODE ISLAND...SOUTHERN RHODE ISLAND AND RHODE ISLAND COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED FROM MONADNOCKS AND WORCESTER HILLS EASTWARD TO THE ENTIRE MASSACHUSETTS COAST THIS AFTERNOON. GUSTY NORTHWEST WINDS TO 40 MPH AND SMALL HAIL ARE EXPECTED....PROBABLY AS MANY REPORTS AS LAST EVENING...EXCEPT CENTERED CLOSER TO THE BOSTON AREA. ISOLATED THUNDERSTORMS SHOULD START IN THE MANCHESTER NEW HAMPSHIRE TO NEWBURYPORT REGION OF SOUTH CENTRAL AND EXTREME NORTHEAST MASSACHUSETTS AROUND 1 PM AND EXPAND SOUTHWARD INTO CLUSTERS OF THUNDERSTORMS...BEING MOST INTENSE BETWEEN 330 PM AND 630 PM IN THE WORCESTER TO BOSTON CORRIDOR...FINALLY DYING OUT THIS EVENING AROUND 8 PM NEAR CAPE COD. THIS WILL BE A DISTINCT HAZARD TO SMALL CRAFT MARINERS FOR WIND...AND A LIGHTNING HAZARD FOR ALL WHO ARE OUTDOORS ALONG THE MASSACHUSETTS COAST DURING MID AND LATE AFTERNOON. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE WILL BE A CHANCE OF THUNDERSTORMS ON SUNDAY AFTERNOON AND EVENING. BESIDES THE LIGHTNING HAZARD...A FEW OF THESE COULD PRODUCE STRONG WIND GUSTS. TEMPERATURES WILL REACH THE LOW AND MID 90S TUESDAY AND WEDNESDAY BUT HUMIDITY VALUES SHOULD BE LOW ENOUGH TO PRECLUDE HEAT ADVISORIES FROM BEING ISSUED. HOWEVER IF DEW POINT TEMPERATURES ARE 5 DEGREES HIGHER THAN CURRENTLY EXPECTED...HEAT INDICES COULD APPROACH THE 100 MARK. A SLOWLY ADVANCING COLD FRONT WILL BRING A CHANCE OF THUNDERSTORMS LATE WEDNESDAY AND ESPECIALLY ON THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING. SPOTTERS SHOULD BE PREPARED TO REPORT ANY HAIL...WIND GUSTS TO 40 MPH OR MORE...OR DAMAGE DUE TO LIGHTNING STRIKES. FIELD/DRAG
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 252 PM EDT FRI JUN 22 2007 MAZ017-020-221930- NORTHERN BRISTOL MA-SOUTHERN BRISTOL MA- 252 PM EDT FRI JUN 22 2007 AT 250 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40 MPH AND SMALL HAIL OVER MANSFIELD...OR ABOUT 7 MILES EAST OF NORTH ATTLEBOROUGH...MOVING SOUTHEAST AT 45 MPH. THE THUNDERSTORM SHOULD BE NEAR...TAUNTON BY 300 PM EDT...BERKLEY AND DIGHTON BY 310 PM EDT...FALL RIVER AND WESTPORT BY 320 PM EDT...NEW BEDFORD AND DARTMOUTH BY 330 PM EDT. BELK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 308 PM EDT FRI JUN 22 2007 MAZ006-007-221945- EASTERN ESSEX MA-WESTERN ESSEX MA- 308 PM EDT FRI JUN 22 2007 AT 305 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40 MPH AND SMALL HAIL OVER GEORGETOWN...OR ABOUT 8 MILES SOUTHWEST OF NEWBURYPORT...MOVING SOUTHEAST AT 30 MPH. THE THUNDERSTORM SHOULD BE NEAR...TOPSFIELD AND WENHAM BY 320 PM EDT... SALEM AND BEVERLY BY 330 PM EDT...MARBLEHEAD AND SWAMPSCOTT BY 340 PM EDT. BELK
The Boston radar (KBOX), 71 km away, was scanning. The volume nearest the first event began at 19:59 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
Penny size hail.
Penny size hail.
Numerous large branches down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Massachusetts in 2007Every state in 2007This day in weather historyWarnings in Massachusetts, June 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 44876, 44877, 44878.